Alert archive / Illinois / Flash Flood Warnings in 1996

Flash Flood Warning 16, NWS Quad Cities, IA

June 6, 1996Mercer County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Jun 6, 1996, 4:41 AM CDT for Mercer County, Illinois. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 1996, 4:41 AM CDT (09:41 UTC)
Expired
Jun 6, 1996, 11:45 AM CDT
In force
7 hr
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Mercer County, IL

The radar

The Quad Cities radar (KDVN), 47 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.7 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1996-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1996-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1505 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 060945
FFWMLI
IAC057-087-101-107-115-183-ILC131-061645-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
441 AM CDT THU JUN 6 1996
 
THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A
FLASH FLOOD WARNING
EFFECTIVE UNTIL 1145 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST IOWA
 
   ...DES MOINES COUNTY...HENRY COUNTY...JEFFERSON COUNTY
   ...KEOKUK COUNTY...LOUISA COUNTY...WASHINGTON COUNTY
 
 
IN NORTHWEST ILLINOIS
 
   ...MERCER COUNTY
 
...FLASH FLOODING APPEARS IMMINENT...
 
A NEWLY DEVELOPED LINE OF THUNDERSTORMS EXTENING JUST NORTH OF AN
OTTUMWA TO GALESBURG LINE THREATENS TO PRODUCE EXTREME RAINFALL AMOUNTS.
THESE THUNDERSTORMS ARE MOVING WEST TO EAST ALONG THE LINE AND THIS
WILL PRODUCE A NARROW LINE OF VERY HEAVY RAINFALL.
 
THIS TYPE OF SENERIO IS CALLED TRAINING... AND IS KNOWN TO CAUSE
FLASH FLOODING. THESE STORMS WILL QUICKLY PRODUCE PONDING OF WATER ON
AREA ROADS AND IN A VERY SHORT TIME MAY CAUSE MAJOR FLOODING. AT THIS
TIME DOPPLER RADAR ESTIMATES ARE LESS THAN AN INCH HOWEVER WE FORECAST
THAT THIS PATTERN WILL PERSIST AND CAUSE SIGNIFICANT FLASH FLOODING.
 
MOTORISTS ALONG AND NORTH OF HIGHWAY 34 SHOULD BE ON THE LOOK OUT FOR
WATER OVER THE ROAD. DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD
DEATHS OCCUR IN VEHICLES.
 
...STAY TUNED FOR LATER WEATER UPDATES ON THIS DEVELOPING STORM
SITUATION...
 
HIRSCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 3:05 AM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 6, 3:05 AM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 AM CDT THU JUN 6 1996

VERY DIFFICULT SURFACE ANNALYSIS DUE TO THUNDERSTORM NUMEROUS OUTFLOW
BOUNDARIES AND MORE THAN A COUPLE OF FRONTS.  00Z DVN SOUNDING SHOWED
IT ALL... JUST NOT MUCH CAPE TO BE HAD.  LOCALIZED CONVERGENCE ALONG
BOUNDARIES WERE ENOUGH TO PRODUCE SOME ISOLATED HEAVY RAIN HOWEVER.
LAST BAND OF SHOWERS AND THUNDERSTORMS HEADED OUT OF THE AREA AT THIS
TIME.

HAVE NOT HAD TIME TO LOOK AT MUCH GRIDDED DATA TONIGHT BUT CURRENT
SATELLITE SHOWS CLOUDS BLOWING BY THE AREA AND AM CONCERNED ABOUT
POTENTIAL FOR FOG THIS MORNING.  DEPENDS ON HOW LONG WINDS REMAIN FROM
THE NORTHWEST BEHIND THE BAND OF PRECIPITATION.  THEY ARE LIGHT SO ANY
EFFECT WILL BE SMALL BUT IF THEY REMAIN NW 3-5 AND FOG... SHOULD THEY
RETURN SOUTHERLY OR GO LIGHT VISIBILITIES BELOW 3 ARE POSSIBLE WITH ANY
PROLONGED CLEARING.  BEST CHANCE APEARS NORTH OF I80.

BELIEVE THAT THE TRUE COLD FRONT WILL MOVE BY THE AREA AROUND THE LUNCH
HOUR AND TOO EARLY TO HAVE TO WORRY MUCH ABOUT POPS ALONG THE FRONT.
WORRY ABOUT THE FATE OF THE MCS ACROSS NEBRASKA AND IF IT WILL MAKE IT
THIS WAY.  THE 500 SHORT WAVE REMAINS ACROSS NEBRASKA AND SENDS A NICE
VORT MAX THIS WAY AFTER FROPA.  ALL THIS WILL GIVE US ENOUGH CHANCES AT
SOME RAIN SO WILL GO WITH 40 POPS TODAY... BUT BELIEVE THE HIGH
GUIDANCE POPS ARE OVER DONE.  WOULD PREFER TO REMOVE THE MENTION OF
MAINLY IN THE MORNING AND HANDLE IN THE NOW DUE TO THE COMPLEXITY OF
THE SYSTEM. THE ATMOSPHERE IS/WILL BE TO WORKED OVER AND WIND FIELDS TO
DISTURBED FOR MUCH ORGANIZED PRECIPITATION SO LIGHT QPF.

CID 073/40  DBQ 070/40  MLI 073/40   BRL 075/40

SORRY FOR THE DELAYED DISCUSSION...  HIRSCH

In the hours before

Special weather statement, Jun 6, 1:54 AM CDT, 2 hours 47 minutes before
ILZ034-035-060700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
130 AM CDT THU JUN 6 1996

...SEVERE THUNDERSTORM WATCH FOR MC DONOUGH AND HANCOCK COUNTIES IN
ILLINOIS HAS BEEN CANCELED...

THE SEVERE THUNDERSTORM WATCH FOR THIS AREA HAS BEEN CANCELED.  NO
SEVERE WEATHER OCCURRED IN THIS PORTION OF THE WATCH AREA.  RAINFALL
AMOUNTS RANGED FROM A TENTH TO JUST OVER HALF AN INCH ACROSS THE AREA
WITH THE HEAVIEST AMOUNTS ACROSS THE SOUTHERN PORTIONS OF THE COUNTIES.

A FEW SCATTERED SHOWERS OR THUNDERSTORMS ARE STILL POSSIBLE ACROSS THE
AREA BUT THESE ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.  THE BULK OF
THE PRECIPITATION WILL REMAIN OUT OF THE AREA WITH AREAS OF FOG
POSSIBLE.

HIRSCH
Special weather statement, Jun 6, 3:45 AM CDT, 56 minutes before
IAZ053-054-061125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 AM CDT THU JUN 6 1996

...URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES UNTIL 6AM FOR JONES
   AND JACKSON COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR RAINFALL ESTIMATES SHOW OVER 3
INCHES OF RAIN FELL ACROSS EXTREME NORTHEASTERN JONES COUNTY
AND MUCH OF NORTHERN JACKSON COUNTY.  SHOWERS AND THUNDERSTORMS HAVE
ENDED HOWEVER WATER STILL COVERS THE ROADS IN A FEW LOW LYING
LOCATIONS.  THE WATER IS BEGINING TO RECEDE AT THIS TIME.

THE STREAMS AND CREEKS EFFECTED ARE THE FARM... NORTH FORK... OTTER...
AND LYTLE CREEKS WHICH DRAIN INTO THE MAQUOKETA RIVER.  SIGNIFICANT
RISES MAY OCCUR ON THE NORTH FORK NEAR CRAB TOWN BETWEEN NOW AND 6 AM
WHERE SEVERAL OF THESE CREEKS COME TOGEATHER.

AGAIN NO ADDITIONAL RAINFALL IS EXPECTED AND SO THIS URBAN AND SMALL
STREAM FLOOD ADVISORY WILL LIKELY BE ALLOWED TO EXPIRE AT 6AM.

FLOODING OF SMAxLL STREAMS...STREETS AND LOW LYING AREAS...
CAN BE EXPECTED. MOTORISTS ARE URGED TO USE CAUTION WHILE TRAVELING AND
NOT TO DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY.

HIRSCH
Special weather statement, Jun 6, 4:31 AM CDT, 10 minutes before
IAZ076>078-087>089-ILZ024>026-061130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
423 AM CDT THU JUN 6 1996

...NEWLY DEVELOPED THUNDERSTORMS AND THE POSIBILITY OF FLOODING...

A NEWLY DEVELOPED LINE OF THUNDERSTORMS EXTENING JUST NORTH OF AN
OTTUMWA TO GALESBURG LINE THREATENS TO PRODUCE VERY HEAVY RAINFALL.
THESE THUNDERSTORMS ARE MOVING WEST TO EAST ALONG THE LINE AND THIS
WILL PRODUCE A NARROW LINE OF VERY HEAVY RAINFALL.

THIS TYPE OF SENERIO IS CALLED TRAINING... AND IS KNOWN TO CAUSE
EXTREME FLOODING IN SOME SITUATIONS.  THESE STORMS WILL QUICKLY PRODUCE
PONDING OF WATER ON AREA ROADS AND FLASH FLOOD WARNINGS WILL LIKEY BE
ISSUED WHEN THE EXACT LOCATION OFL THE LINE IS KNOWN.

PERSONS ALONG AND NORTH OF HIGHWAY 34 WILL NEED TO MONITOR THEIR
SITUATION AND PREPARE FOR POSSIBLE FLOODING.

HIRSCH

Nearby

Flash Flood Warnings in Illinois, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.